Anticholinergic toxicity associated with ingestion of lupine seeds as a home remedy for diabetes mellitus.
Ann Emerg Med. 1999 Jun ;33(6):715-7. PMID: 10339689
Department of Internal Medicine, Albert Einstein Medical Center, University of Pennsylvania, Philadelphia, PA, USA. STsiodras@aol.com
We describe a case of sparteine intoxication associated with using a preparation from lupine seeds. A female patient of Portuguese origin presented to the emergency department with classic anticholinergic signs after ingestion of a lupine seed extract. She took the preparation with the belief it represented a cure for her recently diagnosed diabetes. Analysis of the patient's lupine bean extract identified the preponderant compound as oxo-sparteine by gas chromatography/mass spectrometry. Intoxication by lupine seeds rarely occurs in human beings. To our knowledge, no medical or toxicologic evidence supports a belief that lupine extract could lower serum glucose levels. This case highlights the need for emergency care providers to be aware of the health hazards that can be associated with the use of such home remedies.